Thrombosis in children with acute lymphoblastic leukemia Academic Article uri icon

  •  
  • Overview
  •  
  • Research
  •  
  • Identity
  •  
  • Additional Document Info
  •  
  • View All
  •  

abstract

  • At diagnosis, there is evidence of increased thrombin generation in children with acute lymphoblastic leukemia (ALL), the etiology of which is unclear. However, thromboembolism (TE) in children with ALL is most commonly reported after the initiation of antileukemic therapy indicating a possible interaction of the disease and therapy. Antileukemic therapy influences the haemostatic system either by direct effect of the chemotherapeutic agents or indirectly through the effect of supportive care, e.g. central venous line (CVL) or infectious complications secondary to immunosuppression. Asparaginase and steroids are shown to induce hypercoagulable state by suppression of natural anticoagulants, especially AT and plasminogen, and by elevations in F VIII/vWF complex, respectively. In addition, steroid therapy causes hypofibrinolytic state by dose-dependent increase in plasminogen activator inhibitor 1 (PAI-1) levels. Combination of these effects coupled with increased thrombin generation may be responsible for the increased incidence of TE observed with concomitant administration of asparaginase and steroids. Further studies to delineate the mechanism of increased thrombin in generation children with ALL and effects of various chemotherapeutic agents, in isolation and in combination, on haemostatic system are needed.

publication date

  • January 2003